Thunderstorm Wind, El Paso
- When
- August 12, 6:37 PM MST
- Where
- El Paso County, 5 mi NNW of El Paso Intl Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.867, -106.413
Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM MST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 240 PM MDT TUE AUG 12 2008 .SYNOPSIS... HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA THROUGH FRIDAY. FAIRLY MOIST AND UNSTABLE AIRMASS WILL PERSIST AND ALLOW ISOLATED THUNDERSTORMS EACH AFTERNOON AND NIGHT. UPPER LOW DROPS DOWN TO THE CENTRAL PLAINS SATURDAY AND BRINGS A WEAK COOL FRONT INTO THE AREA. THIS SHOULD ALLOW HIGHER COVERAGE OF THUNDERSTORMS FOR SATURDAY...BEFORE BECOMING ISOLATED AGAIN SUNDAY AND MONDAY AS UPPER LOW MOVES EAST. WITH MOISTURE REMAINING ABUNDANT SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING. DAY TIME TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES DURING THE PERIOD...EXCEPT FOR SATURDAY. && .DISCUSSION... WV IMAGERY SHOWING THE DEEP LAYERED MOISTURE MOSTLY SOUTH OF THE CWA ASSOCIATED WITH EXTENSIVE UPPER TROUGH AND DEFORMATION ZONE EXTENDING FROM THE UPPER MIDWEST TO JUST SOUTH OF THE CWA. PW IMAGERY ALSO SHOWING PWS DECREASING FROM AROUND 1.4 EARLY THIS MORNING TO JUST LESS THAN AN INCH IN THE NORTH TO AROUND 1.2 INCHES IN THE SOUTH. HOWEVER ABUNDANT LOW AND MID LEVEL MOISTURE REMAINS. MORNING EPZ SOUNDING SHOWED PLENTY OF BOUYANCY THOUGH STORMS MAY TAKE AWHILE TO PUNCH THROUGH DECENT CAP AROUND 25K FT. FORECAST THROUGH FRIDAY LOOKS PRETTY STATIC WITH PERSISTENT LOWER LEVEL MOISTURE FUELING SCATTERED MOUNTAIN THUNDERSTORMS AND ISOLATED THUNDERSTORMS OVER THE LOWLANDS WHILE THE HIGH ALOFT CONTINUES OVER ARIZONA AND WESTERN NEW MEXICO. ECMWF AND GFS BOTH SIMILAR IN MOVING UNSEASONABLY DEEP UPPER LOW OVER EASTERN COLORADO FRIDAY AFTERNOON AND INTO THE CENTRAL PLAINS SATURDAY. THIS SHOULD ALLOW WEAK BACKDOOR COOL FRONT INTO THE EASTERN CWA FRIDAY EVENING WHICH COULD INCREASE THUNDERSTORM COVERAGE IN THIS AREA. DID INCREASE COVERAGE ON SATURDAY AS GOOD SYNOPTIC LIFT OCCURS WITH THE STRONG CYCLONIC FLOW. DECREASED COVERAGE AGAIN ON SUNDAY AS GFS MOVES UPPER LOW QUICKLY EAST. WILL HAVE TO WATCH THOUGH AS ECMWF STILL KEEPS LOW CLOSE ENOUGH TO US ON SUNDAY TO AFFECT US. && .AVIATION... VALID 13/0000Z - 14/0000Z... ISOLATED THUNDERSTORMS DURING THE PERIOD MAINLY 00Z-06Z MOVING SLOWLY WEST. ISOLATED RESIDUAL -SHRA 06Z-14Z. OVERALL PREVAILING VFR CONDITIONS EXCEPT BRIEF MVFR TO IFR IN TSRA +TSRA. SFC WINDS WILL GNLY PREVAIL FROM THE SOUTHEAST AT 10 KTS OR LESS. WINDS WILL BE GUSTY AND VARIABLE NEAR STORMS. SEE APPROPRIATE TAFS FOR MORE DETAILS. && .FIRE WEATHER... A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS THE BORDERLAND FOR MUCH OF THE WEEK. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AND MAY CONTINUE THROUGH UNTIL THE EARLY MORNING HOURS IN SOME LOCATIONS. HEAVY RAINS CAN BE EXPECTED WITH STRONG STORMS...HAIL IS ALSO POSSIBLE WITH LARGE STORMS. WINDS WILL GENERALLY BE LIGHT EXPECT NEAR STORMS AND RELATIVE HUMIDITIES WILL HAVE GOOD RECOVERIES. FIRE DANGER FOR MOST OF THE CWA REMAINS AT LOW TO MODERATE LEVELS. A BACKDOOR COLD FRONT IS FORECAST TO MOVE INTO THE AREA LATER FRIDAY INTO THE WEEKEND WHICH SHOULD FURTHER ENHANCE THUNDERSTORM ACTIVITY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 96 73 97 73 / 20 20 20 20 20 SIERRA BLANCA TX 70 91 66 92 70 / 20 20 20 20 20 LAS CRUCES 71 95 69 97 70 / 20 20 20 20 20 ALAMOGORDO 70 92 68 93 68 / 20 20 20 20 20 CLOUDCROFT 49 72 49 72 50 / 20 30 30 30 30 TRUTH OR CONSEQUENCES 68 92 68 93 68 / 20 20 30 30 20 SILVER CITY 61 87 60 88 61 / 30 30 20 30 30 DEMING 69 94 68 96 68 / 20 20 20 20 20 LORDSBURG 68 96 68 98 67 / 20 20 20 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1044 AM MDT TUE AUG 12 2008 NMZ022>025-030>032-TXZ055-056-131830- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1044 AM MDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH. ISOLATED STORMS MAY ALSO DROP OVER 2 INCHES OF RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE FORECAST PERIOD...MAINLY FROM MID AFTERNOON THROUGH THE EARLY MORNING HOURS. SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS POSSIBLE. COVERAGE MAY INCREASE SOME ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 246 PM MDT TUE AUG 12 2008 TXZ055-122200- EL PASO- INCLUDING THE CITY OF...EL PASO 246 PM MDT TUE AUG 12 2008 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN EL PASO COUNTY... AT 245 PM...A STRONG THUNDERSTORM WAS CENTERED NEAR U.S. ROUTE 54 JUST SOUTH OF THE EL PASO OTERO COUNTY LINE. THIS STORM WAS MOVING WSW AT ABOUT 20 MPH...AND MAY PRODUCE TORRENTIAL DOWNPOURS... SMALL HAIL... AND WIND GUSTS TO 40 MPH OVER PARTS OF NORTHEAST EL PASO THROUGH ABOUT 330 PM THIS AFTERNOON. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 430 PM MDT TUE AUG 12 2008 NMZ024-122330- TULAROSA BASIN/SOUTHERN DESERT- INCLUDING THE CITY OF...ALAMOGORDO 430 PM MDT TUE AUG 12 2008 ...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS AFFECTING ALAMOGORDO... AT 430 PM A SLOW MOVING THUNDERSTORM WAS LOCATED OVER ALAMOGORDO WHILE DRIFTING SLOWLY TO THE WEST. THIS STORM WILL PRODUCE TORRENTIAL RAINFALL...WHICH SHOULD CAUSE MINOR STREET FLOODING IN POOR DRAINAGE AREAS. GUSTY WINDS UP TO 40 MPH WILL ALSO BE POSSIBLE. THIS SAME STORM PRODUCED 50 MPH WINDS AT ALAMOGORDO AIRPORT SHORTLY AFTER 4 PM... AS THE STORM MOVED JUST WEST OF THE SACRAMENTO MOUNTAINS. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 549 PM MDT TUE AUG 12 2008 NMZ023-024-031-032-130130- SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT- SOUTHWEST DESERT/MIMBRES BASIN-SOUTHERN DESERT- INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO... DEMING...LAS CRUCES 549 PM MDT TUE AUG 12 2008 ...ISOLATED THUNDERSTORMS WITH STRONG WINDS OVER THE LOWLAND DESERTS... AT 545 PM...RADAR INDICATED A FEW ISOLATED THUNDERSTORMS OVER PARTS OF LUNA... DONA ANA... OTERO... AND SIERRA COUNTIES. WITH A SLIGHTLY LESS HUMID AIRMASS IN PLACE...CONDITIONS HAVE BECOME IDEAL FOR WET MICROBURSTS THROUGH THE EVENING HOURS. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH. STRONG WINDS HAVE ALREADY BEEN OBSERVED OVER UNPOPULATED AREAS OF WHITE SANDS MISSILE RANGE. AT 545 PM... THE STRONGEST STORM WAS LOCATED JUST SOUTHWEST OF DEMING... AND THIS STORM COULD PRODUCE WIND GUSTS OF 45 TO 50 MPH IN THE DEMING AREA THROUGH ABOUT 7 PM. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 636 PM MDT TUE AUG 12 2008 NMZ023-024-030>032-TXZ055-056-130300- SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO... LORDSBURG...DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA... DELL CITY 636 PM MDT TUE AUG 12 2008 ...ISOLATED THUNDERSTORMS WITH STRONG WINDS POSSIBLE OVER THE LOWLAND DESERTS THIS EVENING... AT 630 PM MDT...RADAR CONTINUED TO INDICATE ISOLATED THUNDERSTORMS ACROSS THE LOWLAND DESERTS OF NEW MEXICO. WITH A SLIGHTLY DRIER AIRMASS CURRENTLY IN PLACE...CONDITIONS ARE RIPE FOR SOME OF THESE STORMS TO PRODUCE MICROBURSTS...WITH WIND GUSTS IN EXCESS OF 50 MPH. SATELLITE IMAGERY AND RADAR TRENDS SUGGEST THUNDERSTORMS COULD DEVELOP OVER PARTS OF DONA ANA AND EL PASO COUNTIES THIS EVENING...POTENTIALLY AFFECTING THE LAS CRUCES AND EL PASO AREAS. THE IMPACTS FROM THESE STORMS WILL BE HIGHLY LOCALIZED...BUT TORRENTIAL DOWNPOURS...SMALL HAIL...WIND GUSTS AROUND 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALL BE POSSIBLE WHERE STORMS DO DEVELOP. HARDIMAN
The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134116.